advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Georgia, USA:

I am a type 1 diabetic and was recently diagnosed with diabetic gastroparesis despite my tight control with my sugars. Now, with the gastroparesis, it makes me vomit after meals and really nauseous a lot. I eat, then take one unit of Humalog for every 13 grams of carbohydrates. About one to two hours later, I vomit and end up with a low sugar ranging from 35 to 50 mg/dl [1.9 to 2.8 mmol/L]. How can I stop the lows without compromising my diabetes care? I also take 40 units of Lantus at bedtime. For the gastroparesis, they gave me Reglan and phenergan, but I was told the phenergan causes elevated sugars as well so I try to not take it. I was thinking that switching to the sliding scale would help, but wanted a second opinion before I spoke with my doctor next week.

Answer:

Diabetic gastroparesis is a form of diabetic neuropathy. It certainly makes your diabetes very difficult to treat. Sometimes, the medication Reglan helps when taken before meals and at bedtime. In addition, taking the insulin after meals, as you suggest, prevents the lows that may occur when food does not move through the gastrointestinal tract. Patients placed on insulin pumps have a function on the pump called the square wave bolus that allows their insulin bolus at meals to be given over a matter of hours, rather than as one large bolus. This helps cut down on the lows. Whether you are a pump candidate is up to you and your physician. You might also ask your doctor about other medications that may help with the nausea.

JTL

DTQ-20050626141610
Original posting 29 Jun 2005
Posted to Complications

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.